Steroids and fluid retention

I put a blog on here some months ago about fluid retention and got a lovely lot of kind caring replies which I acted on.

However my GP still insisted it was the steroids which were making me retain fluid. Even when I got to looking like Michelin Man and had fluid pouring out of my right lower leg nothing was really being done! Saw another GP who gave me antibiotics in case I had an infection in the leg but that was about it. This one told me I was in heart failure, the original GP said I was not! I couldn't get my clothes on - so bought stuff two sizes larger than normal!

I went to see the RN at the hospital who was horrified - I could barely walk, it was more of a shuffle, I needed oxygen almost constantly, I couldn't lie down in bed so was sleeping in a chair. She faxed my GP and told me to go and see him the following day. This I did - and got admitted as an emergency!

Once in hospital I was given IV Dieretics (frusemide) and joy of joys the fluid started to come off - it was better than these 'wonder diets' you read about. I lost 4.5 kgs in weight in 3 days, this equated to about 7+ ltres of fluid! (thank goodness for catheters or there would have been a flood) I was in hospital for a week and then sent home on restricted fluids. I am now a shadow of my former self! :-)) You cannot imagine the relief as I started to deflate. The consultant says I am not in heart failure - going for a cardiograph next week - maybe I will get a difinitive answer.

Now I am doing ok - going to change my GP I think! I am managing to lie down in bed although the hospital has provided me with a bed back rest should I need it. Now going to become an e-bay seller to sell all the clothes I bought, Still I suppose it keeps me out of mischief!

6 Replies

oldestnewest
  • blimey, yes change gp asap, glad you're on the mend, people seeing you will think you've been seeing a shrink, sorry, attempt at a joke. x

  • luv it Amagram - we have to laugh don't we?: xx

  • I agree change GP and send him the bill for the clothes you had to buy that are too big now!!

  • Look out for other common side effects they can sneak up on you

    Suppression of the adrenal glands

    Delayed sexual development

    Changes in menstrual cycle

    Increase and change in fat placement causing fullness in the face and weight gain

    Increased blood sugar (diabetes)

    Emotional changes such as moodiness, depression, euphoria or hallucinations

    keeping out of mischief does not sound much fun :D

  • Aren't they the side effects of steroids? Diuretics can lower your blood presure, but are good at keeping fluid build-up down

    Gill

  • Sory, just read the post again, and you are on steroids as well - oops!

    Gill

You may also like...